Virginia, 2002Lightning Strike in Virginia, April 28, 2002
April 28, 2002 · NWS LWX · 1 event in 1 county or zone
A thunderstorm which moved through Fairfax County around 9 AM EDT on the 28th caused a lightning strike that started a fire at an office building in Oakton. 2 million in damage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.2 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm which moved through Fairfax County around 9 AM EDT on the 28th caused a lightning strike that started a fire at an office building in Oakton. The structure on Hunter Mill Road was burnt to the ground, resulting in $1.2 million in damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 28, 1:48 AM EST, 6 hours 22 minutes earlier.
Area forecast discussion, Apr 28, 1:48 AM EST, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
248 AM EDT SUN APR 28 2002
SHORT TERM(TDA/TNGT)...THE STEADIER STFM RAIN NOW OVR THE CWA IS
ASSOCD WITH INTL WAA AND SHUD CARRY THRU TIL ABT MID MRNG. THUS WILL
CARRY POPS IN THE 60-80 PCT RNG IN 1ST PD BUT IN REALITY TAPERING TO
CHC/SCTD BY LATE MRNG/AFTN. CANT RULE OUT AN EMBDD TSTM EVEN THIS
MRNG FM THE REMNANTS OF THAT ACTVTY NOW OCCURG ACRS THE OH VLY. HWVR
BEST CHC FOR TSTMS HERE WILL BE THIS AFTN AHD OF CDFNT WITH THE CWA
IN SPC DY1 MDT RISK SVR. EXPCT DRYG ALF IN STG SWLY FLO/DRY SLOT
WHICH WILL HELP DESTABLIZE AMS. MDL RAOBS ALSO INDCT CAPE TO ARND
1600 J/KG AND L.I. TO -5 BY MID AFTN WITH STEEP SFC-H7 LAPSE RATE.
ADNLY MDL RAOBS SHOWG A NRLY UNIDIRECTNL VERT WND PROFILE WITH STG
MID LVL FLO SUGGESTG STG WNDS THE PRIMARY THREAT AS DISCUSSD IN SPC
DY1 CVCTV OTLK. WILL WORD ACRDGLY WITH RAIN AND MAYBE A TSTM THIS
MRNG...THEN VRBL CLDNS WITH SCTD SHWRS/TSTMS SOME WITH STG/GSTY WNDS
THIS AFTN. BRZY AND WRMR AND LEANED TWD THE HIR OF MOS GDNC FOR MAX
TEMPS OR A MID PT COMPROMISE. CHC EVENING SHWR/TSTM THEN CLRG
TNGT...LOWS MNLY L-M50S. JLW
LONGER TERM...
ACTV WX OVR BY MON MRNG...W/ CLDS LEFTOVR. PLENTY OF H8 MSTR THRU
DAY INVOF COLD POOL...W/ S/WV SWINGING THRU TO PROVIDE LIFT. NW WNDS
WL SCOUR OUT CLDS A BIT E OF BLURDG...BUT BKN SKY IN THE HILLS. WNDS
WL BE BRZY...W/ GOOD DOSE OF CAA. H8 PROGS DEPICT SOLID 40 KT...CLS
TO 50 KT ATTMS. W/ GOOD MIXING...15-25 MPH AT SFC APPRS RSNBL.
SOME DRYING WRKS INTO AREA AHD OF NXT SYSTM. LOOKS LIKE WK LOPRES
SKIRTS BY TO THE N TUE...THEN WAA KICKS IN WED. WL HOLD OFF ON POPS
TIL WED DAY...ALTHO SWRN SXNS MIGHT SEE ELY MRNG -RA. NO BIG CHGS TO
FCST WED-THU...CHC POPS FOR NOW. EXACT PATH OF WV ALNG FNT WL MAKE
DIFF BTWN NIL QPF AND BIG PCPN PRODUCER.
TEMPS CLS TO MOS/HPC GDNC THRUOUT.
HTS
.LWX...
DC...SCA TIDAL PTMC.
MD...SCA CHSPK BAY AND TIDAL PTMC.
VA...NONE.
WV...NONE.
In the hours before
Special weather statement, Apr 28, 3:12 AM EST, 4 hours 58 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-282000-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
412 AM EDT SUN APR 28 2002
...POSSIBLE SEVERE THUNDERSTORMS TODAY...
THE STORM PREDICTION CENTER HAS INDICATED THERE IS A MODERATE RISK
OF SEVERE THUNDERSTORMS OVER A WIDE AREA OF THE MID ATLANTIC REGION
TODAY INCLUDING MOST OF MARYLAND...NORTHERN AND CENTRAL VIRGINIA...
AND WEST VIRGINIA. THIS INCLUDES THE BALTIMORE-WASHINGTON METRO
AREAS.
THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE STRONG AND
POTENTIALLY DAMAGING WINDS AND THE PEAK TIME OF THE THREAT WILL BE
THIS AFTERNOON.
GUSTY SOUTH TO SOUTHWESTERLY WINDS AHEAD OF STRONG LOW PRESSURE OVER
THE UPPER MIDWEST EARLY THIS MORNING WAS TRANSPORTING WARM MOIST AND
UNSTABLE AIR INTO THE MID ATLANTIC REGION. MEANWHILE A COLD FRONT
TRAILING FROM THE LOW WILL BE APPROACHING THE AREA THIS AFTERNOON.
THAT ALONG WITH DAYTIME HEATING AND STRONG WIND FLOW ALOFT WILL
PROVIDE THE INGREDIENTS FOR STRONG THUNDERSTORM DEVELOPMENT AS THE
DAY PROGRESSES. SEVERE THUNDERSTORMS WERE ALREADY OCCURRING ACROSS
THE OHIO VALLEY OVERNIGHT AND THE THREAT WILL GRADUALLY SHIFT EAST
AS THE DAY PROGRESSES. A STEADIER RAIN THIS MORNING WILL GIVE WAY TO
A MORE SHOWERY PRECIPITATION AND THE THUNDERSTORMS BY THIS AFTERNOON.
THE NATIONAL WEATHER SERVICE IS CLOSELY MONITORING THE SITUATION AND
WILL BE ISSUING UPDATES AND STATEMENTS THROUGHOUT THE DAY.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
JLW
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/LWX
Lightning, Fairfax
- When
- April 28, 8:10 AM EST
- Where
- Fairfax County, Oakton
- Property damage
- $1.2 million
- Reported by
- NEWSPAPER
- Coordinates
- 38.835, -77.276 (the zone’s center; the record gives no point)
Lightning started a fire which destroyed an office building.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Maryland, April 28, 20023 deaths · 122 injured · $125 million · F4 · 16 events
- Tornadoes in Illinois, April 28, 20021 death · 10 injured · $8.0 million · F3 · 2 events
- Tornadoes in Kentucky, April 28, 200226 injured · $17 million · F3 · 3 events
- Tornadoes in Tennessee, April 28, 200231 injured · $2.3 million · F3 · 3 events
- Tornadoes and Hail in Kentucky, April 28, 20021 death · 8 injured · $3.2 million · F2 · 31 events
- Tornadoes and Hail in Virginia, April 28, 200212 injured · $7.4 million · F2 · 39 events
- Tornado in Illinois, April 28, 20021 injured · $400,000 · F3 · 1 event
- Tornado in Ohio, April 28, 20022 injured · $46 million · F2 · 1 event
- Tornado and Damaging Winds in Indiana, April 28, 200212 injured · $805,000 · F2 · 3 events
- Tornadoes and Hail in Maryland, April 28, 2002$164,000 · F3 · 7 events
- Tornado in Illinois, April 28, 20023 injured · $3.5 million · F2 · 1 event
- Tornado and Hail in Virginia, April 28, 20022 injured · $1.6 million · F2 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292444.